Alert archive / Alabama / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 57, NWS Huntsville, AL

June 3, 2021Lauderdale County, Lawrence County, Limestone County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 3, 2021, 2:37 AM CDT for Lauderdale County, Lawrence County, Limestone County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2021, 2:37 AM CDT (07:37 UTC)
Expired
Jun 3, 2021, 3:15 AM CDT
In force
38 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lauderdale County, AL, Lawrence County, AL, Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 112 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

361 
WUUS54 KHUN 030737
SVRHUN
ALC077-079-083-030815-
/O.NEW.KHUN.SV.W.0057.210603T0737Z-210603T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
237 AM CDT Thu Jun 3 2021

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lauderdale County in northwestern Alabama...
  Northwestern Limestone County in north central Alabama...
  North central Lawrence County in northwestern Alabama...

* Until 315 AM CDT.

* At 237 AM CDT, a severe thunderstorm was located near Rogersville,
  or 16 miles east of Muscle Shoals, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rogersville, Anderson, Lester, Good Springs, Cartwright, Coxey,
  Oliver, Mt Rozell, Ripley and Center Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3499 8702 3477 8702 3472 8743 3474 8743
      3474 8742 3477 8742 3478 8743 3480 8743
      3481 8745 3490 8747 3500 8712
TIME...MOT...LOC 0737Z 249DEG 33KT 3478 8738 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
939 
WWUS54 KHUN 030751
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
251 AM CDT Thu Jun 3 2021

ALC077-079-083-030815-
/O.CON.KHUN.SV.W.0057.000000T0000Z-210603T0815Z/
Lauderdale AL-Limestone AL-Lawrence AL-
251 AM CDT Thu Jun 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHEASTERN LAUDERDALE...NORTHWESTERN LIMESTONE AND NORTH
CENTRAL LAWRENCE COUNTIES...

At 250 AM CDT, a severe thunderstorm was located near Rogersville, or
17 miles northwest of Athens, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rogersville, Anderson, Lester, Good Springs, Cartwright, Coxey,
Oliver, Mt Rozell, Ripley and Kingtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3499 8702 3477 8702 3472 8743 3474 8743
      3474 8742 3477 8742 3478 8743 3480 8743
      3481 8745 3491 8742 3500 8712
TIME...MOT...LOC 0750Z 240DEG 37KT 3491 8725 

HAIL...1.00IN
WIND...60MPH
 
$$
060 
WWUS54 KHUN 030810
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
310 AM CDT Thu Jun 3 2021

ALC077-079-083-030820-
/O.EXP.KHUN.SV.W.0057.000000T0000Z-210603T0815Z/
Lauderdale AL-Limestone AL-Lawrence AL-
310 AM CDT Thu Jun 3 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAUDERDALE...
NORTHWESTERN LIMESTONE AND NORTH CENTRAL LAWRENCE COUNTIES WILL
EXPIRE AT 315 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3499 8702 3477 8702 3472 8743 3474 8743
      3474 8742 3477 8742 3478 8743 3480 8743
      3481 8745 3491 8742 3500 8712
TIME...MOT...LOC 0810Z 249DEG 33KT 3497 8705 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 12:31 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 3, 12:31 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1231 AM CDT Thu Jun 3 2021

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Rest of tonight)
Issued at 957 PM CDT Wed Jun 2 2021

After a rather active start to the evening, storms have weakened
somewhat over the CWFA over the last hour or two. We still have
what's left of the original line of showers and storms pushing into
GA and Ern TN, with another round of weaker shower and tstorm
activity still continuing to develop in NE MS. This activity will
continue to drift Ewrd thru much of the overnight hours, but for the
most part, the severe threat has dwindled for our local area. This
activity is associated with an area of low pressure scooting Ewrd
across the OH Valley, with a cold front draped to our W loosely
oriented along the MS River.

The current forecast handles both the current and expected trends for
the rest of tonight, so no changes were necessary. Morning lows will
remain mild, landing in the 65-70F range by morning. Widespread fog
development is not expected overnight tonight thanks to the
convection in place, but some patchy fog may try to develop close to
sunrise if the showers and storms finally fizzle out. Otherwise,
showers and storms will redevelop tomorrow, though the coverage
likely won't be as much as it was today. Convection tomorrow should
be confined to areas along/E of I-65 as the front to the W nudges
Ewrd into the area through the day.

.SHORT TERM...(Thursday through Friday night)
Issued at 232 PM CDT Wed Jun 2 2021

Over the course of the short term period, an upper low is predicted
to cutoff in the base of a longwave trough across the central Plains
and drift southward across west TX. The more progressive northern
portion of the trough will spread eastward through the OH and TN
Valleys on Thursday and Thursday night, with lift from this feature
maintaining a risk for showers and thunderstorms in the warm/moist
airmass to the south of a cold front due to arrive late Thursday
afternoon or Thursday evening. Forecast soundings depict a slightly
more unstable environment tomorrow due to steepening lapse rates
aloft, and this will support another marginal risk for severe
thunderstorms given persistent deep layer shear in the 30-40 knot
range. However, unlike today, this risk will be more focused across
the southeastern portion of the CWFA, where the slow-moving surface
trough will likely be located around the time convective temperatures
are reached late tomorrow morning. A drier airmass will be advected
southward into the region beginning early Friday morning, with little
to no chance for precipitation on Friday/Friday night. Temperatures
beneath mostly sunny skies will warm efficiently into the m-u 80s on
Friday afternoon, but should cool into the lower 60s Saturday
morning.

.LONG TERM...(Saturday through Tuesday)
Issued at 232 PM CDT Wed Jun 2 2021

A mid-level ridge will build northward across the Southeastern CONUS
early this weekend, in advance of a cutoff upper low across South
TX. This will provide warm and dry conditions on Saturday, with highs
in the u80s-l90s. However, it still appears as if deep-layer
southerly flow will begin to strengthen across the region late
Saturday night in the gradient between a developing mid-level ridge
to our east and the cutoff upper low to our west. Low-level
southeasterly flow on the western rim of the Mid-Atlantic Bermuda
high will also assist in advecting rich moisture northward into the
region, with precipitable water values in the 1.7-1.9 inch range and
boundary layer dewpoints in the u60s-l70s much of next week. Given
the lack of synoptic scale forcing for ascent, we anticipate
scattered mainly diurnal convection each afternoon/evening, with
highs in the mid 80s and lows in the u60s-l70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1231 AM CDT Thu Jun 3 2021

VFR conditions will be the predominant flight category over the next
6 to 8 hours, with a few VCSH passing near the terminals. Should a
shower impact either terminal, brief MVFR conditions will be possible
but confidence was too low to mention at this time. Ceilings will
lower to MVFR levels by the mid to late morning through the mid
afternoon as another round of showers and storms are expected to
redevelop just ahead of a cold front. Winds will also become gusty
and out of the WSW during this timeframe. Precipitation will begin
to taper off late in the period after sunset, with winds dropping to
less than 10 kts.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...12
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...AMP.24

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 2, 10:09 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1009 PM CDT Wed Jun 2 2021

ALZ001>010-016-TNZ076-096-097-031130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1009 PM CDT Wed Jun 2 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

The probability of widespread hazardous weather is low.

A few thunderstorms will be possible overnight, capable of gusty
winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous showers and thunderstorms are expected to
develop along and ahead of a cold front on Thursday, with the best
coverage being along and east of the Interstate 65 corridor. A few
of these storms could be strong to marginally severe.

Isolated to scattered thunderstorms will be possible Sunday through
Tuesday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

12

In the hours before

Special weather statement, Jun 2, 9:02 PM CDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Huntsville AL
902 PM CDT Wed Jun 2 2021

ALZ010-030230-
DeKalb AL-
902 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEKALB COUNTY UNTIL 930
PM CDT...

At 902 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rainsville, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Payne, Rainsville, Henagar, Sylvania, Fyffe, Powell, Valley
Head, Hammondville, Pine Ridge and Guest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3441 8592 3448 8596 3467 8569 3450 8558
TIME...MOT...LOC 0202Z 241DEG 15KT 3448 8588

BCC
Local storm report, Jun 2, 11:29 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1129 PM CDT WED JUN 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     1 N ANDERSON            34.92N 87.27W
06/02/2021                   LAUDERDALE         AL   BROADCAST MEDIA

            SOCIAL MEDIA REPORT RELAYED BY BROADCAST
            MEDIA OF A COUPLE OF TREES DOWN IN ANDERSON.
            TIME ESTIMATED BY RADAR.

&&
Special weather statement, Jun 3, 12:46 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1246 AM CDT Thu Jun 3 2021

ALZ001>003-030630-
Lauderdale AL-Franklin AL-Colbert AL-
1246 AM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE...WESTERN
COLBERT AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 130 AM CDT...

At 1245 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms in western Lauderdale, Colbert and Franklin Counties.
The strongest storm was near Belmont, moving northeast at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Florence, Red Bay, Cherokee, Underwood-Petersville, Waterloo, Malone,
Pogo, Mt Hester, Maud and Allsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3488 8810 3501 8803 3500 8755 3437 8817
TIME...MOT...LOC 0545Z 227DEG 32KT 3446 8821
Special weather statement, Jun 3, 1:17 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
117 AM CDT Thu Jun 3 2021

ALZ001>003-030700-
Lauderdale AL-Franklin AL-Colbert AL-
117 AM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE...COLBERT AND
NORTHERN FRANKLIN COUNTIES UNTIL 200 AM CDT...

At 116 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Belgreen, or 13 miles west of Russellville, moving
northeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red Bay,
Killen, Littleville, Leighton and St. Florian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3463 8812 3500 8754 3457 8752 3440 8816
TIME...MOT...LOC 0616Z 244DEG 25KT 3457 8795
Special weather statement, Jun 3, 2:06 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Huntsville AL
206 AM CDT Thu Jun 3 2021

ALZ001-002-004-005-030745-
Lawrence AL-Lauderdale AL-Limestone AL-Colbert AL-
206 AM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHWESTERN
LIMESTONE...SOUTHEASTERN COLBERT AND NORTHWESTERN LAWRENCE COUNTIES
UNTIL 245 AM CDT...

At 205 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leighton, or near Muscle Shoals, moving northeast at 40 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Rogersville, Killen,
Town Creek, Littleville, Lexington and Leighton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3480 8778 3500 8764 3501 8761 3500 8721
      3473 8720 3457 8775 3457 8779
TIME...MOT...LOC 0705Z 234DEG 33KT 3468 8761

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:02 PM CDTSpecial Weather StatementHUNDeKalb28 min
Jun 3, 12:46 AM CDTSpecial Weather StatementHUNLauderdale44 min
Jun 3, 1:17 AM CDTSpecial Weather StatementHUNColbert, Lauderdale43 min
Jun 3, 2:06 AM CDTSpecial Weather StatementHUNLauderdale39 min
Jun 3, 3:08 AM CDTSpecial Weather StatementHUNMorgan52 min
Jun 3, 3:21 AM CDTSpecial Weather StatementHUNLimestone54 min
Jun 3, 8:23 AM CDTSpecial Weather StatementHUNJackson37 min
Jun 3, 9:36 AM CDTSpecial Weather StatementHUNJackson24 min
Jun 3, 4:07 PM CDTSpecial Weather StatementHUNDeKalb38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.